Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Sioux Falls, SD

April 16, 2005Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 16, 2005, 11:41 AM CDT for Lyon County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2005, 11:41 AM CDT (16:41 UTC)
Expired
Apr 16, 2005, 12:15 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 161642
SVRFSD
MNC083-161715-
/O.NEW.KFSD.SV.W.0014.050416T1641Z-050416T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 AM CDT SAT APR 16 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1215 PM CDT

* AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES WEST OF BALATON...OR ABOUT 18 MILES
  SOUTHWEST OF MARSHALL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRACY AROUND 1205 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4431 9606 4421 9604 4423 9561 4444 9561

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 161704
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1204 PM CDT SAT APR 16 2005

MNC083-161715-
/O.CON.KFSD.SV.W.0014.000000T0000Z-050416T1715Z/
LYON MN-
1204 PM CDT SAT APR 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 PM CDT FOR 
SOUTHERN LYON COUNTY...

AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL 
SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES EAST OF BALATON...OR 
ABOUT 16 MILES SOUTH OF MARSHALL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRACY AROUND 1210 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4431 9606 4421 9604 4423 9561 4444 9561

$$

MJF
000 
WWUS53 KFSD 161713
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1213 PM CDT SAT APR 16 2005

MNC083-161723-
/O.EXP.KFSD.SV.W.0014.000000T0000Z-050416T1715Z/
LYON MN-
1213 PM CDT SAT APR 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LYON COUNTY EXPIRES 
AT 1215 PM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS WEAKENED AND EXITED THE
COUNTY.

LAT...LON 4431 9606 4421 9604 4423 9561 4444 9561

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:30 AM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, Apr 16, 4:30 AM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SAT APR 16 2005

.DISCUSSION...
GOING FORECAST IN FAIRLY GOOD SHAPE DESPITE ACTIVE UPCOMING PERIOD.
WIDE SPREAD FOG ACROSS THE AREA THIS MORNING WITH AREAS OF DENSE FOG
IN NORTHWEST IOWA.  WILL GO AHEAD AND ISSUE DENSE FOG ADVISORY
THROUGH 9 AM FOR ALL OF NORTHWEST IOWA EXCLUDING IDA AND WOODBURY
COUNTY WHERE VISIBILITIES HAVE BEEN AROUND 2 MILES.

FOG WILL REMAIN ACROSS THE AREA THROUGH MID TO LATE MORNING HOURS.
ONCE FOG BURNS OFF ACROSS THE AREA....AREA WILL WARM RAPIDLY WITH
925 MB TEMPS AROUND 20 DEGREES AND 850 TEMPS AROUND 15 DEGREES C. IF
FOG REMAINS IN PLACE LONGER THAN EXPECTED...GOING HIGH TEMPERATURES
WILL LIKELY BE TOO WARM.

CURRENT SURFACE ANALYSIS DEPICTS WEAK BOUNDARY JUST SOUTH OF THE CWA
EXTENDING ALONG I-80 CORRIDOR WHICH COULD BECOME THE FOCUSING
MECHANISM FOR A FEW SCATTERED THUNDERSTORMS LATE TODAY. ATMOSPHERE
BECOMES UNSTABLE DUE TO MODERATE HEATING AND LOW LEVEL MOISTURE IN
PLACE. CAPE VALUES CLIMB TO AROUND 1000 J/KG BY LATE IN THE
AFTERNOON. THIS IN COMBINATION WITH MARGINAL CIN AND A BOUNDARY NEAR
BY WAS ENOUGH TO PUT A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY
EVENING THUNDERSTORMS IN THE FORECAST. ANY STORM THAT IS LIKELY TO
GET GOING WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL...AND
WILL NOTE THIS IN THE HWO.

THEREAFTER SHORTWAVE APPROACHES FROM THE SOUTHWEST IN THE UPPER
LEVEL FLOW.  WATER VAPOR IMAGERY CURRENTLY DEPICTING THIS WAVE OVER
FOUR CORNERS REGION.  MODELS HAVE REALLY COME TO A MUCH BETTER
AGREEMENT ON THE TIMING OF THIS FEATURE.  WITH FAIRLY GOOD AGREEMENT
BETWEEN SOLUTIONS...HAVE BUMPED UP POPS TO LOW LIKELY IN EASTERN
PORTION OF CWA ON MONDAY AS THIS FEATURE PASSES OVER.

ON MONDAY NIGHT A COLD FRONT APPROACHES THE CWA FROM THE WEST.
CAPES AHEAD OF THE FRONT APPROACH 1000 J/KG BUT WILL LIKELY NEED THE
FORCING OF THE FRONT TO GET THINGS GOING AS FAIRLY GOOD CAP IN PLACE
ACROSS THE AREA.  THEREFORE...TRIMMED BACK POPS IN VICINITY OF
FRONT.

FRONT SWEEPS ACROSS THE AREA ON TUESDAY WITH MUCH COOLER AIR
USHERING INTO THE REGION BEHIND THE FRONT. HIGH TEMPERATURES
THEREAFTER WILL BE AT OR BELOW NORMAL...WITH HIGHS IN THE UPPER 50S
AND LOWER 60S. DID NOT MAKE VERY MANY CHANGES TO THE EXTENDED WITH
ACTIVE SHORT TERM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...DENSE FOG ADVISORY THROUGH 9 AM IAZ001>003-012>014-020>022.
NE...NONE.

&&

BT
Hazardous weather outlook, Apr 16, 11:27 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT SAT APR 16 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1127 AM CDT SAT APR 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE EVENING HOURS
TODAY. THE FIRST ROUND OF ACTIVITY WILL EXIT SOUTHWEST MINNESOTA
DURING THE MIDDAY HOURS. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO ABOUT HALF INCH IN SIZE AS THEY
WEAKEN...WITH AN ISOLATED DIME TO NICKEL SIZE. THERE COULD ALSO
BE SOME REDEVELOPMENT OF STORMS LATE THIS AFTERNOON AND EVENING
OVER MUCH OF NORTHWEST IOWA. ALTHOUGH MOST OF THESE STORMS ARE
EXPECTED TO BE BELOW SEVERE LIMITS...ONE CANNOT RULE OUT SOME
ISOLATED DIME TO NICKEL SIZE HAIL IF THE AFTERNOON CONVECTION
DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER PORTIONS OF NORTHWEST
IOWA AND SOUTHWEST MINNESOTA LATE SUNDAY NIGHT INTO MONDAY
CREATING THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS.
THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

A COLD FROM WILL APPROACH EASTERN SOUTH DAKOTA MONDAY EVENING
CREATING THE CHANCE FOR SCATTERED THUNDERSTORMS. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...AND WIND GUSTS UP TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE IN SOUTHWEST MINNESOTA THROUGH
MIDDAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 16, 10:48 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 AM CDT SAT APR 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             1 S ELKTON              44.22N 96.48W
04/16/2005  0.75 INCH        BROOKINGS          SD   AMATEUR RADIO

&&

DEMORIN
Local storm report, Apr 16, 10:48 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 AM CDT SAT APR 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             1 S ELKTON              44.22N 96.48W
04/16/2005  0.75 INCH        BROOKINGS          SD   PUBLIC

&&

DEMORIN
Local storm report, Apr 16, 11:00 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SAT APR 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             3 SW LAKE BENTON        44.23N 96.34W
04/16/2005  0.88 INCH        LINCOLN            MN   PUBLIC

            HAILED FOR ABOUT 5 MINUTES DIME TO NICKEL.

&&

DEMORIN
Local storm report, Apr 16, 11:06 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT SAT APR 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HAIL             8 N FLANDREAU           44.16N 96.60W
04/16/2005  1.00 INCH        MOODY              SD   PUBLIC

&&

DEMORIN
Local storm report, Apr 16, 11:32 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT SAT APR 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HAIL             8 N FLANDREAU           44.16N 96.60W
04/16/2005  1.00 INCH        MOODY              SD   PUBLIC

1040 AM     HAIL             3 SW LAKE BENTON        44.23N 96.34W
04/16/2005  0.88 INCH        LINCOLN            MN   PUBLIC

            HAILED FOR ABOUT 5 MINUTES DIME TO NICKEL.

1020 AM     HAIL             10 N COLMAN             44.13N 96.82W
04/16/2005  1.25 INCH        MOODY              SD   PUBLIC

1013 AM     HAIL             6 SSE NUNDA             44.08N 96.97W
04/16/2005  1.50 INCH        LAKE               SD   EMERGENCY MNGR

            ONE AND ONE HALF INCH HAIL 6 MILES SSE OF NUNDA JUST WEST
            OF RUTLAND.

1008 AM     HAIL             6 N MADISON             44.10N 97.11W
04/16/2005  0.88 INCH        LAKE               SD   LAW ENFORCEMENT

            HAIL COVERING THE GROUND ON AND ALONG HIGHWAY 81. COMMENT
            WAS...LOOKS LIKE IT SNOWED.

1005 AM     HAIL             1 W NUNDA               44.16N 97.04W
04/16/2005  1.50 INCH        LAKE               SD   LAW ENFORCEMENT

            JUST WEST OF NUNDA ONE AND ONE HALF INCH HAIL

&&

DEMORIN
Local storm report, Apr 16, 11:35 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT SAT APR 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HAIL             8 N FLANDREAU           44.16N 96.60W
04/16/2005  1.00 INCH        MOODY              SD   PUBLIC

1040 AM     HAIL             3 SW LAKE BENTON        44.23N 96.34W
04/16/2005  0.88 INCH        LINCOLN            MN   PUBLIC

            HAILED FOR ABOUT 5 MINUTES DIME TO NICKEL.

1030 AM     HAIL             1 S ELKTON              44.22N 96.48W
04/16/2005  0.75 INCH        BROOKINGS          SD   PUBLIC

1020 AM     HAIL             10 N COLMAN             44.13N 96.82W
04/16/2005  1.25 INCH        MOODY              SD   PUBLIC

1013 AM     HAIL             6 SSE NUNDA             44.08N 96.97W
04/16/2005  1.50 INCH        LAKE               SD   EMERGENCY MNGR

            ONE AND ONE HALF INCH HAIL 6 MILES SSE OF NUNDA JUST WEST
            OF RUTLAND.

1008 AM     HAIL             6 N MADISON             44.10N 97.11W
04/16/2005  0.88 INCH        LAKE               SD   LAW ENFORCEMENT

            HAIL COVERING THE GROUND ON AND ALONG HIGHWAY 81. COMMENT
            WAS...LOOKS LIKE IT SNOWED.

1005 AM     HAIL             1 W NUNDA               44.16N 97.04W
04/16/2005  1.50 INCH        LAKE               SD   LAW ENFORCEMENT

            JUST WEST OF NUNDA ONE AND ONE HALF INCH HAIL

&&

DEMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 10:28 AM CDTSevere Thunderstorm WarningFSDLincoln32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.